Fatal Necrotizing Pneumonia Following Dexamethasone Immunosuppression Due to Misinterpreted Prescription by Patient - Time to Rethink Communication?
Good communication is the foundation of a good doctor patient relationship . It is an integral part of our medical practice and day to day learning. Studies have shown that good communication positively impacts patient’s satisfaction, adherence to advice and even clinical outcome. Absence of this can be catastrophic as in our patient, a recently diagnosed case of multiple myeloma (MM).
The 73 year old male was diagnosed with multiple myeloma (MM) and prescribed oral bortezomib and dexamethasone 20 mg weekly. He presented to the emergency department after one month with shortness of breath, cough with expectoration, and altered sensorium. History revealed that he had misunderstood the prescription and had been taking oral dexamethasone 20 mg daily for the past 1 month. He was shifted to our critical care setup and initiated on antibiotics including intravenous piperacillin-tazobactam 4.5 thrice a day, teicoplanin 400 mg twice a day, meropenem 500 mg thrice a day and antifungal coverage was given using intravenous amphoterecin-B 500 mg. ECG was suggestive of atrial fibrillation and managed with intravenous diltiazem infusion. Chest X-ray revealed large cavitatory lesion in right lower zone with widespread consolidation involving the entire right lung fields. Ventilator support in the form of intermittent noninvasiveventilation (NIV) alternating with face mask was well tolerated by the patient. His requirement for pressure support gradually increased and was electively tracheally intubated on day 7. On day 8 vasopressor supports had to be started in view of hemodynamic instability possibly due to sepsis which progressed to refractory hypotension and subsequent cardiac arrest on day 9 of ICU stay.